Virginia, 2018

Dense Fog in Virginia, September 2, 2018

September 2, 2018 · NWS LWX · 14 events in 14 counties and zones

A combination of recent rainfall, abundant low level moisture, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A combination of recent rainfall, abundant low level moisture, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 10:16 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 1, 10:16 PM EST, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1116 PM EDT Sat Sep 1 2018

.SYNOPSIS...
A stationary front over central Virginia will slowly dissipate
overnight. High pressure and heat will build over the western
Atlantic during the early and middle portions of next week. A
cold front may approach from the north late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Shortwave energy crossing the forecast area late this
afternoon/early this evening has been supporting a broken line
of showers/thunderstorms. While there was a downward echo trend
around sunset, a regeneration of storms has occurred along the
boundary...much like yesterday...which is now across southern
Maryland. Aside from that, subsidence behind the shortwave has
generally led to relatively-rain free conditions behind the
trough axis. Believe that will be the main story for the
overnight hours. With that in mind, have cancelled the Flash
Flood Watch for portions of central Virginia.

Will be keeping an outside chance of a shower due to CAM
support given the saturated nature of the airmass and residual
instability. High dewpoints/moist ground and parting clouds also
suggest that fog will be a consideration, especially west of the
Blue Ridge.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A warm and humid holiday weekend expected Labor Day weekend.

On Sunday...guidance in good agreement showing increase
of height aloft as high pressure builds into the region. Little
change in airmass continue with uncomfortably humid condtions
persisting...as dew points continue to be in the L/M 70s during
the day Sunday. Winds at the surface will be light and with
heights building aloft...convection will be scattered at best
forming on any weak boundaries due to differential heating from
clouds and/or localized wind circulation...mountain/valley or
bay/river breeze. Temperatures will be very warm with readings
around 90F east of the Blue Ridge.

Any convection that fires Sunday afternoon will diminish rapidly
after sunset with high pressure aloft. Overnight temperatures on
Sunday night will continue unseasonably warm with low/mid 70s
and high humidity. Some isolated patchy fog especially in the
valleys west of the Blue Ridge possible.

For Monday and Monday night...500 hPa heights continue to
increase with a large 594 height covering much of the central
Mid-Atlantic region. This should help suppress convection to
isolated on Monday...mainly to some ridge lines along and west
of the Blue Ridge during the afternoon. Temperatures quite warm
on Monday/Labor Day with lower 90s in the DC/Baltimore metro
areas.

Another unseasonably warm and humid night on Monday night with
lows in the 70s.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Very strong late season upper ridge will be positioned over the area
Tuesday. High pressure at the surface will pivot over the Mid-
Atlantic and New England and into the western Atlantic as the upper
ridge gradually breaks down during the middle part of next week. 850
hPa temps will be in 17-19 C during this time, suggesting high
temperatures at the surface will reach the lower to middle 90s.
Southeasterly low-level flow will keep dew points elevated, likely
well into the 70s. This would result in heat index values over 100.

There's a daily chance for spotty showers and thunderstorms given
the heat and humidity, but should remain spotty given synoptic
ridging.

As the ridge breaks down late next week, a cold front may approach
from the Great Lakes resulting in a more organized chance of showers
and thunderstorms.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Low clouds/fog will be a concern for the overnight. That said,
have relatively low confidence in the details. Have therefore
capped forecasts at MVFR except for CHO vsbys-- which has climo
support for IFR-- and have maintained VFR at DCA. Would not be
surprised if IFR ended up to be more prevalent.

VFR conditions expected Sunday after morning fogs dissipates.

Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Tue-Wed of next week.

&&

.MARINE...
With high pressure expected to dominate conditions through early
next week, winds are expected to remain below advisory levels.
Isolated showers and thunderstorms possible late this afternoon
and evening and again on Sunday afternoon. Monday should feature
little in the way of storms.

Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated during the
middle of next week. A couple pop up thunderstorms are possible each
afternoon.

&&

.TIDES/COASTAL FLOODING...
Onshore flow continues to cause some increase in water levels
approaching advisory level at Annapolis, Straits Point and
Washington. A Coastal Flood Advisory has been issued for
Washington DC along the upper tidal Potomac River. Elsewhere,
water levels are more likely to reach caution stage instead of
minor flood stage...due to the light flow. Onshore flow
persists through through Sunday keeping water levels elevated.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 3 AM EDT Sunday for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...SMZ
NEAR TERM...HTS
SHORT TERM...SMZ
LONG TERM...DHOF
AVIATION...SMZ/DHOF
MARINE...SMZ/DHOF
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 1, 7:16 PM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
816 PM EDT Sat Sep 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
816 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report any
flooding or heavy rain to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
816 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.  Please report any
flooding or heavy rain to the National Weather Service.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Rockingham

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Shenandoah

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Page

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Western Highland

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Eastern Highland

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Northern Virginia Blue Ridge

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Central Virginia Blue Ridge

When
September 2, 2:15 AM EST to 9:15 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Frederick

When
September 2, 2:35 AM EST to 7:55 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Warren

When
September 2, 2:35 AM EST to 7:55 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Clarke

When
September 2, 2:35 AM EST to 7:55 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Rappahannock

When
September 2, 2:35 AM EST to 7:55 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Northern Fauquier

When
September 2, 2:35 AM EST to 7:55 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Southern Fauquier

When
September 2, 2:35 AM EST to 7:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784426, 784427, 784428, 784429, 784430, 784431, 784432, 784433, 784434, 784435, 784436, 784437, 784438, 784439.